Hail, Harvey
- When
- May 13, 3:15 PM CST to 3:16 PM CST
- Where
- Harvey County, 0.88 mi SE of Newton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -97.340
A line of very powerful storms moved southeast across the southern sections of Kansas producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of very powerful storms moved southeast across the southern sections of Kansas producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 1:35 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT FRI MAY 13 2016 .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected to quickly exit southeast KS by around 03z or shortly thereafter as the front quickly exits the area. In it's wake...unseasonably cool air will overspread the region resulting in below normal temperatures that will linger through the upcoming week. Sat-Mon...lowered pops Sat night/early Sun as any moisture transport/isentropic upglide has diminished or has slowed down from earlier model progs. Showers and thunderstorms are expected to become more numerous later Sun into Monday as a slow moving mid/upper trough translates over the Rockies. The better instability is progged to remain south across the Southern Plains on Monday where the bulk of severe weather is expected. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri May 13 2016 Southwest mid/upper flow will prevail across the Central Plains as we remain downstream of the slow moving mid/upper trough over the Rockies. Unsettled weather conditions are anticipated with multiple rounds of deep moist convection expected through the period. Limited insolation will result in a continuation of below normal temperatures through the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected along a strong Canadian cold front this afternoon as it moves into central Kansas. Storms will continue along the front as it moves into south central and southeast Kansas late this afternoon and evening...with most of the activity moving out of the area before midnight. VCTS was inserted in most terminals with amendments expected as chance for TSRA become more imminent. Except for brief MVFR and IFR in and near convection...VFR conditions are expected to prevail for much of the forecast valid time. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 47 58 / 30 10 10 30 Hutchinson 44 61 44 57 / 10 10 10 30 Newton 43 61 45 59 / 20 10 10 30 ElDorado 44 60 46 59 / 50 10 10 30 Winfield-KWLD 46 61 48 58 / 60 10 10 40 Russell 41 61 42 58 / 10 10 10 30 Great Bend 40 61 43 57 / 10 10 10 40 Salina 42 62 44 60 / 10 10 10 20 McPherson 43 61 43 58 / 10 10 10 30 Coffeyville 47 61 45 61 / 60 10 0 40 Chanute 45 61 45 61 / 60 10 0 30 Iola 45 61 44 60 / 60 10 0 20 Parsons-KPPF 46 61 45 61 / 60 10 0 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT FRI MAY 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT FRI MAY 13 2016 KSZ070>072-095-096-132100- WOODSON KS-WILSON KS-ALLEN KS-GREENWOOD KS-NEOSHO KS- 319 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WOODSON COUNTY IN SOUTHEASTERN KANSAS... NORTHERN WILSON COUNTY IN SOUTHEASTERN KANSAS... WESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... EAST CENTRAL GREENWOOD COUNTY IN SOUTHEASTERN KANSAS... NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 400 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF TORONTO...OR 14 MILES WEST OF YATES CENTER...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CHANUTE...IOLA...HUMBOLDT...YATES CENTER...TORONTO...BUFFALO...NEOSHO FALLS...PIQUA...VIRGIL...EARLTON...COYVILLE...TORONTO LAKE...ROSE...CROSS TIMBERS STATE PARK...BATESVILLE...PETROLIA AND CHANUTE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3753 9545 3777 9614 3804 9607 3804 9540 TIME...MOT...LOC 2017Z 281DEG 35KT 3789 9601 JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT FRI MAY 13 2016 KSZ052-053-132145- CHASE KS-MARION KS- 406 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CHASE COUNTY IN EAST CENTRAL KANSAS... EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS... * UNTIL 445 PM CDT * AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LINCOLNVILLE...OR 12 MILES NORTHEAST OF MARION...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COTTONWOOD FALLS...STRONG CITY...BAZAAR...ELMDALE...SAFFORDVILLE... TALLGRASS PRAIRIE PRESERVE AND HYMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3815 9636 3837 9698 3852 9691 3852 9636 TIME...MOT...LOC 2105Z 291DEG 37KT 3847 9685 JAKUB
The Wichita radar (KICT), 44 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
20 hail, 11 thunderstorm wind. Local standard time, as filed.
Public report via Facebook.
Public report via KSN Channel 3 weather.
Public report via Twitter.
Time is estimated from radar.
Public report via Twitter. Time is estimated from radar.
Augusta Fire Department reported several power poles had been blown down. Time was estimated by radar.
The spotter also reported 70 mph winds.
Half dollar sized hail was also reported.
Leon Fire Department reports a 12 inch tree limb down on a house. Siding damage is also reported. Time is estimated based on radar.
Public report via Twitter. Half inch hail was also reported.
Several trees were reported as blown down.
Twenty two power poles were snapped. Time is estimated from radar.
Numerous trees were reported down.
Several power lines were blown down.
Report of 4 to 6 inch tree limbs blown down. Time is estimated by radar.
Reports of power lines down. Time is estimated from radar.
The time was based on radar.
Reports of 4 to 6 inch diameter branches being blown out of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633116, 633117, 633118, 633119, 633120, 633121, 633122, 633124, 633125, 633127, 633143, 633128, 633139, 633151, 633130, 633140, 633144, 633131, 633132, 633150, 633133, 633134, 633141, 633142, 633135, 633147, 633148, 633136, 633137, 633149, 633138.